DENVER - At least 1,500 people die in the U.S. each year from anaphylaxis - a sudden and severe allergic reaction - and almost every death could be prevented if medication was administered quickly. That's the impetus for a new educational campaign in 150 communities, focused on recognizing symptoms.
Allergist Dr. David Khan, chair of the American College of Allergy, Asthma and Immunology's
Drugs and Anaphylaxis Committee, describes a life-threatening reaction
as one that affects two or more parts of the body at once. While hives, swelling and trouble breathing are common clues, it's not always that obvious, and more could be going on internally.
"Patients and the community need to be aware of this so that patients who have less overt signs of a serious reaction still get the appropriate treatment, which is epinephrine."
He says anaphylaxis is most often caused by exposure to certain foods, stinging insects, latex, medications and exercise, and it can happen to anyone at any time, even if they haven't reacted before. Those with known triggers are advised to carry auto-injectable epinephrine with them at all times.
Dr. Khan says they're also getting the word out about the higher death risk for people with asthma.
"When you look at patients who have these life-threatening reactions, and you look at those patients who die, most of them actually have a history of underlying asthma."
The campaign is called ACE, which stands for Anaphylaxis Community Experts.